Utah, 2008Winter Storm and Heavy Snow in Utah, December 21 to 22, 2008
December 21 to 22, 2008 · NWS SLC · 7 events in 7 counties and zones
Yet another Pacific storm system moved through much of the state of Utah. Areas favored in southwesterly flow received the heaviest snowfall for the event.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Yet another Pacific storm system moved through much of the state of Utah. Areas favored in southwesterly flow received the heaviest snowfall for the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 21, 6:16 AM MST, 44 minutes earlier.
Area forecast discussion, Dec 21, 6:16 AM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
616 AM MST SUN DEC 21 2008
.SYNOPSIS...A WEAK DISTURBANCE WILL RACE ACROSS NORTHERN UTAH
TODAY AHEAD OF THE NEXT STORM SYSTEM WHICH WILL MOVE IN FROM THE
PACIFIC NORTHWEST TONIGHT THROUGH MONDAY. A SERIES OF STORM
SYSTEMS WILL CONTINUE TO AFFECT THE REGION THROUGH THIS WEEK.
&&
.DISCUSSION...LIGHT SNOW DUE TO WARM ADVECTION HAS BEEN OCCURRING
ACROSS SOUTHERN IDAHO AND NORTHERN NEVADA OVERNIGHT AND IS NOW
MOVING INTO NORTHERN UTAH THIS MORNING. SNOW FALL AMOUNTS HAVE
BEEN LIGHT SO FAR WITH LESS THAN A COUPLE OF HUNDREDS BEING
REPORTED UPSTREAM. WARM ADVECTION IS FORECAST TO WEAKEN OVER
NORTHERN UTAH AS FORECAST BY MODELS BUT I AM CONCERNED WITH THE
DISTINCT DARK SLOT OF A SHORT WAVE ON THE WATER VAPOR IMAGERY OVER
NORTHERN CALIFORNIA WHICH APPEARS STRONGER THAN ANY MODEL WOULD
INDICATE. THEREFORE HAVE LEANED TOWARD SOME MEASURABLE SNOW ACROSS
THE NORTHERN PORTIONS OF THE CWA THIS MORNING INTO THIS AFTERNOON.
THERE WILL PROBABLY BE AN HIATUS IN THE SNOW LATE TODAY AND
EVENING BUT NOT CONFIDENT ENOUGH NOT TO START THE WARNING FOR
THOSE NORTHERN ZONES TODAY AND JUST MENTION LIGHT SNOW TODAY AND
HEAVIER LATE TONIGHT AND MONDAY IN THE WARNING.
THE MAIN SYSTEM MOVES INTO NORTHERN UTAH MONDAY WITH A BROAD AREA
OF WARM ADVECTION OUT AHEAD OF IT STARTING TONIGHT. ENTRANCE
REGION TO THE JET OVER MONTANA AND EXIT REGION OF A JET OVER SOUTHERN
NEVADA AND UTAH PLACES NORTHWEST UTAH UNDER FAVORABLE JET DYNAMICS
MONDAY MORNING. GOOD 700 TO 500 MB DIFFERENTIAL ADVECTION ALSO
IN PLACE MONDAY MORNING THROUGH MID AFTERNOON WHICH WILL ALL AID
IN PRODUCING MODERATE TO HEAVY PRECIPITATION. TEMPERATURES AT 700
MB WARM TO ABOUT -5 OR -6 ALONG THE WASATCH FRONT MONDAY MORNING WHICH
WOULD ARGUE FOR RAIN BUT LOOKING AT BUFKIT THE WET BULB ZERO ONLY
GOES ABOVE 1000 FT FOR A COUPLE OF HOURS AT 6 AND 7 AM MONDAY AT
SLC BEFORE DROPPING RAPIDLY DOWN BELOW 500 FT BY 9AM. ALTHOUGH
THIS MAY HAPPEN IT WILL BE SHORT LIVED AND SNOW WILL BE THE MAIN
MESSAGE HERE. ALTHOUGH NOT MENTIONED IN THE ZONE FORECAST...DUE TO
THE COLD TEMPERATURES OF LATE IF IT DOES SPRINKLE OR RAIN LIGHTLY
IT COULD FREEZE ON ROAD SURFACES AND CAUSE SOME SERIOUS ISSUES
DURING THE MONDAY MORNING COMMUTE. THE HEAVIEST PRECIP WILL BE IN
THE FORM OF SNOW AND THAT WILL BE LATE MORNING THROUGH MID AFTERNOON.
THE GFS AND NAM IN GOOD AGREEMENT THROUGH MONDAY WITH BOTH
INDICATING A BREAK IN THE WEATHER MONDAY EVENING. THIS BREAK
SHOULD BE LONG ENOUGH TO END THE WARNINGS ACROSS THE NORTH BUT
WITH COLD POCKET AT 700 MB -16C MOVING IN TUESDAY ALONG WITH
NORTHWEST FLOW...OROGRAPHICS AND POSSIBLE LAKE ENHANCEMENT COULD
BRING ADDITIONAL HEAVY SNOW TO THE WASATCH FRONT AND MOUNTAINS TUESDAY.
FARTHER SOUTH ACROSS CENTRAL AND SOUTHERN UTAH WARM ADVECTION WILL
BRING SOME GENERALLY LIGHT SNOW THROUGH MIDDAY MONDAY BUT AS THE
COLD FRONT SAGS SOUTH ACROSS THIS AREA SNOW INTENSITY WILL
INCREASE...ESPECIALLY OVER THE SOUTHWEST. HAVE NOT ADDRESSED THIS
YET AS THERE IS TIME TO PUT A WATCH OUT IF NEED BE ON THE DAY
SHIFT. RIGHT NOW THE GFS WOULD ARGUE FOR AN ADVISORY FOR LATE
MONDAY THROUGH TUESDAY WHILE THE NAM SHOWS OVER 20 INCHES BY
MIDDAY TUESDAY WHICH LOOKS TOO HIGH. WILL LET AFTERNOON CREW EVALUATE.
FROM WEDNESDAY AND BEYOND THE GFS OPERATIONAL RUN BECOMES SOMEWHAT
OF AN OUTLIER COMPARED TO ITS ENSEMBLE MEMBERS WHICH ARE MORE IN
LINE WITH THE EC. THE EC AND GFS ENSEMBLE SHOW A WEAK RIDGE OF
SORTS ACROSS THE GREAT BASIN WEDNESDAY WHILE THE GFS IS TOO FAST
WITH AN UPSTREAM TROUGH MOVING ACROSS UTAH. BY 00Z THURSDAY THE
GFS OPERATIONAL RUN HAS A TROUGH AXIS NEAR THE UT-CO BORDER WHILE
THE ENSEMBLE AVERAGE AND EC HAVE THIS SAME TROUGH OVER THE CA-NV
BORDER. THE TREND OF THE GFS DIVERGING FROM ITS OWN ENSEMBLE
MEMBERS CONTINUES THROUGH THE END OF THE WEEK. HAVE GONE WITH AN EC
AND GFS ENSEMBLE COMPROMISE DURING THIS PERIOD.
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE MORNING HOURS AT
THE SLC TERMINAL. CIGS ARE EXPECTED TO STAY AT OR ABOVE 7000FT
AGL...BUT THERE IS A 10 PERCENT CHANCE THAT THEY WILL BRIEFLY DROP
AS LOW AS 3000 FEET AGL IN PASSING SNOW SHOWERS THIS MORNING.
SOUTHEAST WINDS ARE EXPECTED TO PREVAIL THROUGH THE DAY.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 4 PM MONDAY FOR UTZ005.
WINTER STORM WARNING UNTIL 10 PM MONDAY FOR UTZ001-UTZ002-UTZ007.
WINTER STORM WARNING FROM 5 PM SUNDAY TO 10 PM MONDAY FOR UTZ003-
UTZ004-UTZ006-UTZ008-UTZ009.
WY...NONE.
&&
PUBLIC...STRUTHWOLF
AVIATION...HOSENFELD
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Dec 21, 6:29 AM MST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
629 AM MST SUN DEC 21 2008
UTZ001>016-019>021-517-518-WYZ021-221330-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
629 AM MST SUN DEC 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL DEVELOP ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING
TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SERIES OF STORMS WILL TRACK ACROSS THE REGION THROUGH THIS WEEK.
THE MONDAY THROUGH TUESDAY STORM WILL IMPACT THE NORTHERN HALF OF
THE AREA THE HARDEST...WITH HEAVY SNOW AMOUNTS EXPECTED. A WEAKER
SYSTEM MOVES THROUGH WEDNESDAY...ONLY TO BE FOLLOWED BY A STRONGER
SYSTEM THURSDAY NIGHT INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Winter Storm, Wasatch Mountains I-80 North
- When
- December 21, 7:00 AM MST to December 22, 6:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- COOP Observer
Snowbasin Mid-Bowl received 37 inches of new snow for the event. Also, wind sensors at Snowbasin recorded gusty winds through the event, including a maximum gust of 84 mph.
Heavy Snow, Great Salt Lake Desert and Mountains
- When
- December 21, 9:00 AM MST to December 22, 2:00 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Reported by
- Mesonet
Vernon Creek received 1.20 inches liquid for the event, or about 12 inches of snow. Snowville also received 6 inches of snow, and I-84 was closed from Snowville to the Idaho border.
Heavy Snow, Cache Valley/Utah
- When
- December 21, 1:00 PM MST to December 22, 2:00 PM MST
- Where
- Cache Valley/Utah forecast zone
- Reported by
- Trained Spotter
Providence received 9 inches of new snow for the storm.
Heavy Snow, Northern Wasatch Front
- When
- December 21, 2:00 PM MST to December 22, 3:00 PM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- Trained Spotter
Layton Bench received a storm total of 8 inches of new snow.
Heavy Snow, Southern Wasatch Front
- When
- December 21, 5:00 PM MST to December 22, 8:00 PM MST
- Where
- Southern Wasatch Front forecast zone
- Reported by
- Trained Spotter
Much of Utah Valley received a blanket of 8 inches of new snow from the storm, including Springville, Provo BYU, Orem, Payson, and Saratoga Springs.
Heavy Snow, Wasatch Mountain Valleys
- When
- December 21, 5:00 PM MST to December 22, 5:00 PM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- Trained Spotter
Liberty received a storm total of 28 inches of new snow.
Winter Storm, Wasatch Mountains South of I-80
- When
- December 21, 5:00 PM MST to December 22, 5:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- COOP Observer
Brighton Crest received 27 inches of new snow for the event, while Alta received 25 inches and Sundance received 21 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 21 to 25, 20085 deaths · 1 event
- Winter Weather in Indiana, December 21 to 22, 20084 deaths · 1 event
- Cold in Wisconsin, December 21 to 22, 20082 deaths · 7 injured · 20 events
- Winter Storm in Wisconsin, December 21, 20081 death · 11 events
- Winter Weather in Maryland, December 21, 20081 death · 8 events
- Blizzard in Michigan, December 21 to 22, 20081 death · 2 events
- Extreme Cold in Ohio, December 21 to 22, 20081 death · 1 event
- Cold in North Dakota, December 21 to 22, 20081 death · 1 event
- Heavy Snow in Washington, December 21 to 22, 20082 injured · $6.1 million · 9 events
- Winter Weather in New Jersey, December 21, 200817 injured · 18 events
- Lake-Effect Snow in Pennsylvania, December 21 to 22, 2008$1.0 million · 2 events
- Lake-Effect Snow in Ohio, December 21 to 22, 2008$800,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147866, 147865, 147859, 147860, 147869, 147870, 147871.